Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Have numbing sensation on face, problem in speech, tongue and throat affected. Nasal steroid drop helped. Cause?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5290 Questions
HI, I'm a 47 year old mother of three children. I've been experiencing a numbing sensation on the left side of my face. it is absolutely painless. Sometimes I'm moving my lips in a strange way to get the words out clearly. Towards evening sometimes there's a sensation that i'v something in my left eye, a hair like object, but this also comes and goes. My tongue and throat are also affected. I'm into the second month of this now. My GP on the first visit put me on a course of nasal steroid drops for a month as she said I had two quite swollen pollops in each nostril. This helped regain a sense of taste and smell again but numbness remained. She then put me on a course of steroids, still no improvement. She reckoned I have Trigeminal neuralgia. Can this linger as a painless nuisance? The intensity of the sensations alter from morning to evening, with no particular pattern, Your help and advice is much appreciated, thank you
Posted Mon, 23 Sep 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 1 hour later
Brief Answer:
It could be trigeminal neuralgia

Detailed Answer:
Thank you for posting your query.

First of all, I would like to reassure you that your symptoms are not suggestive of a serious neurological problem.
I agree with your doctor that the most likely cause for your symptoms could be left-sided trigeminal neuralgia (TN). Even though pain is the most common symptom; numbness, tingling, burning, etc can be other symptoms of TN.
In your case, using carbamazepine tablets would help reduce the symptoms.
I would also like to get an MRI scan of the brain done to exclude any underlying cause for your symptoms, if the numbness persists.

I hope it helps.
Please get back if you require any additional information.

Best wishes,

Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor